Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Shreveport, LA

January 21, 2017Claiborne Parish, Webster Parish, Louisiana; Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 21, 2017, 6:16 PM CST for Claiborne Parish, Webster Parish, Louisiana; Columbia County, Union County, Arkansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 6:16 PM CST (00:16 UTC)
Expired
Jan 21, 2017, 7:15 PM CST
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Columbia County, AR, Union County, AR, Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 89 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 6:30 PM CSTHAIL 1.25Haynesville, LAPICTURE OF LARGE HAIL VIA KSLA FACEBOOK.
Jan 21, 6:52 PM CSTHAIL 1.75Shongaloo, LA
Jan 21, 6:55 PM CSTHAIL 2.5Shongaloo, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:41 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS54 KSHV 220016
SVRSHV
ARC027-139-LAC027-119-220115-
/O.NEW.KSHV.SV.W.0016.170122T0016Z-170122T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
616 PM CST SAT JAN 21 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Union County in south central Arkansas...
  Southeastern Columbia County in southwestern Arkansas...
  North central Webster Parish in northwestern Louisiana...
  Northwestern Claiborne Parish in northwestern Louisiana...

* Until 715 PM CST

* At 616 PM CST, a severe thunderstorm was located over Shongaloo, or
  12 miles southeast of Springhill, moving northeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Haynesville, Emerson, Shongaloo, Village, Atlanta, Calhoun, Hew
  Hope, Ebenezer, Leton, Walkerville, Marysville, Noxobe, Three
  Creeks, Horsehead and Spotville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CST for south central
and southwestern Arkansas...and northwestern Louisiana.

LAT...LON 3280 9326 3295 9342 3333 9304 3312 9279
TIME...MOT...LOC 0016Z 225DEG 26KT 3292 9327 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:14 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 21, 3:14 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017

.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.

&&

.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/

AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/

PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/

UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  64  43  65 /  40  20   0   0
MLU  54  64  43  62 /  60  30  10   0
DEQ  47  60  37  61 /  50  30   0   0
TXK  50  61  40  62 /  50  30   0   0
ELD  51  62  40  62 /  60  30  10   0
TYR  50  63  43  66 /  30  10   0   0
GGG  50  63  42  64 /  30  10   0   0
LFK  52  65  43  67 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.

TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jan 21, 5:18 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CST SAT JAN 21 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ097-111-112-126-137-138-150>153-165>167-222330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-MORRIS-CASS-MARION-GREGG-
HARRISON-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 9 PM THIS EVENING...
RAPIDLY DEVELOPING THUNDERSTORMS MAY PRODUCE STRONG DESTRUCTIVE
TORNADOES... VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER...AND
DAMAGING WIND GUSTS...FOR MUCH OF THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED WITH THESE VERY DANGEROUS
STORMS THROUGH MUCH OF THE EVENING!!

TXZ096-108>110-124-125-136-149-222330-
RED RIVER-FRANKLIN-TITUS-CAMP-WOOD-UPSHUR-SMITH-CHEROKEE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE
STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS SEVERE
WEATHER IS EXPECTED TO REMAIN JUST EAST OF THE AREA.
HOWEVER...IF ANY OF THESE STORMS DO OCCUR IN THE AREA...
ACTIVATION COULD POSSIBLY BE NEEDED FOR A BRIEF PERIOD IN THE
EARLY EVENING.

VII

In the hours before

Local storm report, Jan 21, 5:46 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     PLAIN DEALING           32.91N 93.70W
01/21/2017                   BOSSIER            LA   LAW ENFORCEMENT

            BOSSIER SHERIFFS REPORTING DAMAGE IN AND
            AROUND PLAIN DEALING, INCLUDING TREES DOWN
            AS WELL AS DAMAGE TO HOMES AND VEHICLES.

&&

PALMER
Local storm report, Jan 21, 5:49 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     SCOTTSVILLE             32.54N 94.24W
01/21/2017                   HARRISON           TX   PUBLIC

            VIDEO ON TWITTER SHOWS SEVERE DAMAGE TO A
            HOME ALONG FM 1988 IN SCOTTSVILLE.

&&

PALMER
Local storm report, Jan 21, 5:50 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 NNE NEW BOSTON        33.48N 94.41W
01/21/2017  E1.00 INCH       BOWIE              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN NEW BOSTON.

&&

PALMER
Local storm report, Jan 21, 5:51 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
551 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             SPRINGHILL              33.01N 93.47W
01/21/2017  U1.75 INCH       WEBSTER            LA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN SPRINGHILL.

&&

PALMER
Local storm report, Jan 21, 6:01 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     8 NNE PLAIN DEALING     33.00N 93.63W
01/21/2017                   BOSSIER            LA   TRAINED SPOTTER

            TREES DOWN ACROSS HWY 2. .

&&

PALMER
Local storm report, Jan 21, 6:09 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     PLAIN DEALING           32.91N 93.70W
01/21/2017                   BOSSIER            LA   TRAINED SPOTTER

            MULTIPLE TREES DOWN ON MOTT ROAD, AND
            STRUCTURAL DAMAGE TO HOME.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:04 PM CSTTornado WarningSHVClaiborne41 min
Jan 21, 6:04 PM CSTTornado WarningSHVBossier, Caddo56 min
Jan 21, 6:13 PM CSTTornado WarningSHVGrant, Winn47 min
Jan 21, 6:14 PM CSTTornado WarningSHVGrant, Natchitoches61 min
Jan 21, 6:22 PM CSTSpecial Weather StatementSHVClaiborne38 min
Jan 21, 6:32 PM CSTTornado WarningSHVClaiborne, Union43 min
Jan 21, 6:44 PM CSTTornado WarningSHVClaiborne46 min
Jan 21, 6:48 PM CSTTornado WarningSHVBossier, Caddo, Webster57 min
Jan 21, 6:52 PM CSTSevere Thunderstorm WarningSHVLaSalle23 min
Jan 21, 7:00 PM CSTTornado WarningSHVGrant, LaSalle, Winn22 min
Jan 21, 7:08 PM CSTTornado WarningSHVGrant52 min
Jan 21, 7:13 PM CSTTornado WarningSHVUnion47 min
Jan 21, 7:21 PM CSTTornado WarningSHVClaiborne, Union54 min
Jan 21, 7:34 PM CSTSevere Thunderstorm WarningSHVUnion56 min
Jan 21, 7:37 PM CSTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster68 min
Jan 21, 7:39 PM CSTTornado WarningSHVUnion51 min
Jan 21, 7:56 PM CSTTornado WarningSHVGrant, LaSalle64 min
Jan 21, 8:03 PM CSTTornado WarningSHVClaiborne, Webster57 min
Jan 21, 8:21 PM CSTTornado WarningSHVUnion39 min
Jan 21, 8:47 PM CSTTornado WarningSHVLincoln, Union43 min
Jan 21, 8:48 PM CSTSpecial Weather StatementSHVWebster42 min
Jan 21, 6:22 PM CSTSevere Thunderstorm WarningSHVLittle River, Sevier53 min
Jan 21, 6:25 PM CSTSevere Thunderstorm WarningSHVHoward, Sevier65 min
Jan 21, 7:33 PM CSTTornado WarningSHVUnion42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.